MAUDE Adverse Event Report: COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION

COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Pneumothorax (2012)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Customer (person): postal code: (b)(6).Pma/510(k): exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that the adapter of a fuhrman pleural/pneumopericardial drainage set disconnected from the drain during treatment of a pneumothorax in a male patient.The physician connected the adapter to a 8.5 fr pig tail chest tube valve.The patient returned the next day presenting with shortness breath.It was then discovered that the patient had a large pneumothorax.Upon examination by a resident, the adapter was found to be disconnected from the chest drain.It was noted that the drain was not connected correctly, as a vinyl connecting tube that was needed for attachment of the adapter to the drain was missing.Additional information regarding event and patient details has been requested, but is currently unavailable.
 
Event or Problem Description
Additional information was provided on 11aug2022 and 08sep2022.It was reported that no unintended section of the device remained in the body of the patient.The patent did not require initial or prolonged hospitalization due to this occurrence.Potentially, the lack of a cook chest drain valve and cook connector tubing in the cook fuhrman pleural/pneumopericardial drainage set, 8.5 fr kit may have led to confusion for the physician.The leakage was noted as the cook chest drain valve was inserted into the blue cook plastic multipurpose tubing adapter.This connection was not as intended per instructions for use.Only air was drained through the line.A new 8.5fr pigtail catheter was inserted as a result of the occurrence.The patient saw a thoracic surgeon a few days later and the drain was then removed.No additional adverse effects were experienced, as it was noted that the patient, "did well.".
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b2, b3, b5, e4 correction: h6 - annex e b3 - date of event: the possible date of event was 15aug.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: it was reported on 09aug2022 by dr.(b)(6) of (b)(6) (canada) that the multipurpose tubing adapter in a fuhrman pleural/pneumopericardial drainage set (rpn: c-ppd-850-imh; lot: 14666735) was disconnecting from an ancillary device.The fuhrman was required for air evacuation and was placed in a male patient's chest.The next day, the patient returned to the facility with shortness of breath and a large pneumothorax was diagnosed.A resident physician attended the patient and observed that the multipurpose tubing adapter was disconnected from a cook chest drain valve (cdv; rpn: unknown; lot: unknown).The connection between the two devices was about 2mm.As a result, the patient required an additional procedure to replace the chest tube.No other adverse events were reported due to this occurrence.Reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures for the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record (dmr) and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record was reviewed.Lot# 14666735 and related lots, ic14546852 (catheter), ic14546843 (catheter), and ic14550082 (vta) did not have any non-conformances.There are no other complaints on this lot.There is no evidence of non-conforming material in house or in the field.Cook found no evidence the product was manufactured out of specification.Cook also reviewed product labeling.The instructions for use (ifu) [c_t_ppd_rev4] supplied with the complaint device lot were reviewed for information related to the reported failure.The ifu states: ¿device description the fuhrman pleural/pneumopericardial drainage set (ppd-) consists of pigtail catheter, access needle, dilator, and wire guide.The set also includes a multipurpose tubing adapter.Intended use ¿ the product is intended for use by physicians trained and experienced in diagnostic and interventional techniques¿ instructions for use¿ advance the catheter into position.Remove the wire guide and attach the multipurpose adapter to the catheter.¿ the rpn and lot number of the cdv were not provided.Therefore, the most recent ifu [c_t_cdv_rev4] supplied with cook chest drain valves was reviewed for information related to the reported failure mode.Per the ifu: ¿instructions for use¿ attach and firmly tighten the connecting tube¿s luer lock directly onto the catheter.This luer fitting may also be attached to an appropriate stopcock.Attach the funnel portion of the connection tube with the blue end of the cook chest drain valve¿attach the connecting tubing to the clear plastic end of the cook chest drain valve¿¿ based on the information provided, no returned device, and the results of the investigation, it was determined the cause of this event is related to user error.The customer did not use the device in accordance with provided instructions.The multipurpose tubing adapter was attached directly to the chest drain valve without the vinyl connection tubing.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15265587
Report Number1820334-2022-01368
Device Sequence Number6599456
Product Code GBX
UDI-Device Identifier00827002557239
UDI-Public(01)00827002557239(17)250413(10)14666735
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/13/2025
Device Model NumberN/A
Device Catalogue NumberC-PPD-850-IMH
Device Lot Number14666735
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/09/2022
Supplement Date Received by Manufacturer08/11/2022
02/24/2023
Initial Report FDA Received Date08/22/2022
Supplement Report FDA Received Date09/13/2022
03/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexMale